Bipolar Disorder Community
ST johns wort
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

ST johns wort

hi guys

anybody uses ST johns wort????????????
am reducing my lamictal doze now am on 100mg.........and i have not been doing well lately,i sleep almost all day , low motivated,i do absolutely nothingggggggg.............feel like dying every minute and hate my life ,eat almost all the time am awake :(cannot control myself at all

i am withdrawing my meds to become medfree as a preparation for pregnancy,,,,,,,,,,,i thought i can use ST johns wort to elevate my mood a little,,,,,,,,,but i just read some articles about it and it said that it has numerous side effects and cannot used during pregnancy and that if used you should at least wait one month to get it out of your body system


appreciate any experience ,,,,,,,,,how many times do you drink it,,,,,?/did any body become manic because of it?
Related Discussions
10 Comments Post a Comment
Blank
1100992_tn?1262360816
Don't do it! 2 friends of mine ended up in the psych hosp because they tried St. John's Wort.
Blank
909415_tn?1390585342
Yeah,,,don't do it.
St.John's wort speeds up the electron transport system of the cytochrome P450 system in your liver, basically it caused meds to break down a lot faster,,,half lifes end up quicker,,,
Too much to consider when self-adjusting your medications, which you shouldn't really be doing anyway.
Be safe,
Rodger
Blank
585414_tn?1288944902
Yes the thing is with St. John's Wort besides the risk of dangerous side effects such as serotonin syndrome is that it works on serotonin like an anti-depressent so it will make a person with bipolar become dangerously manic. I've seen that happen with people I know. The same is true for Sam-e as well. I am authorized to take rhodiola for the dystonic spasms but it works in a similar manner and a higher dose it did make me manic and I would not be taking it unless it was authorized by my neurologist to help on tardive dyskinesia. Those are the 3 you will hear mentioned online as natural anti-depressents. As for mood stabilizers that are natural remedies, fish oil and flaxseed oil (not cod liver oil which in higher doses can be dangerous) do have a mood stabilization effect. However, when I took them, they augmented a standard mood stabilizer, not replaced it. Also it is unknown what the effect of natural remedies is during pregnancy (for example fish oil can be of concern because it is made from fish, which due to pollution have a build up of mercury). All this information I obtained from my psychiatrist. I would suggest instead to ask your doctor to find a medication that is safe to take during pregnancy as not all psychiatric medications have that problem but only a doctor or psychiatrist would know which ones weren't.
Blank
574118_tn?1305138884
hi Malak

as IL said St John's wart can make you manic easily, not because it's natural so it should be ok. Besides i don't trust Isis and Secam products (egyptian companies) for Hypericum (St John's wart).

I am using stablon a weak AD perhaps someone here can comment on it, it doesn't exist under this name in the USA or england or australia/canada, only exists in europe. As i said before the only mail i found a lady saying doesn't turn her manic. Finally i discovered it's the same as coaxil, so perhaps can someone here can comment on this product.

Look, one should expect complications as you are withdrawing from the meds but at least they are natural ones not due to wrong meds. Besides you may be laying on your back for a while. I told you several times you SHOULD get someone to live with you. Tell your mother to move in
good luck
Blank
925572_tn?1246543631
thank you guys for responding

ok am not gonna take it but what can i do to elevate my mood  as am still reducing my lamictal and in 2 month it will be stopped,,,,,,,,,,,,,,,,,,,,


am so worried that am doing bad now,,,,,,,,,,,,,,,,,,,,what shall i do when i get pregnant as that will be a really stressful time for me?!!
Blank
925572_tn?1246543631
Hi Ezz

my mum lives in the same building where i live,but when am feeling bad like this ,i shut everybody away especially my mum,,,,i do not answer phone call and avoid everybody,,,,,,,,,,,,,,,,,,,,,nobody understands Ezz and i do not blame them coz i cannot explain anything for anyone,,,,they feel so sorry for me helpless and really traditional which i do not need,,,,,,,,,,,,,,,so i stay away from every body so not to get into arguments and hurt them or myself
Blank
574118_tn?1305138884
i understand. but we can't resolve issues in our life easily because we are ill with this bp. it's a difficult kind of illness. i myself became manic for one day the day before yesterday so i stopped my AD and lives on my AP. i don't know the next step what i shall do. it's really complicated. had it been a simple illness, there wouldn't be any forums on it.

you have to force yourself living with your mother. i don't see other alternatives. it's gping to be at least 9 months like this.

have you tried omega3 it can help but big doses like starting with 3 and increase it to 6gm. no one here has a solution, i wish we can. i know the difficulty you are in, i feel it very well . sorry

i have one question though. when i am depressed, it's not only the mood but i can't stand on my feet. do you have this or you are just depressed having no feeling to function. because in my case i can't get up from my bed even unless they give me the AD in bed. If you can do your everyday routine, of course not cooking or cleaning, just alive properly, then i would go on like an automata
Blank
Avatar_m_tn
Hi Adel dont mind but I keep stressing that to avoid getting these episodes you need to taper down Risperdal and stelazin and get Seroquel to thereuptic levels as I am not sure whether taking 3 meds at subclinical levels will have a cumulative effect plus you run the chance of getting side effects like TD by taking three antipsychotics.Please talk to your Pdoc about this.All the best.
Blank
Avatar_m_tn
thanks for the heads up about Rhodiola, did some research, recieved 50grams of lose herb and definitely note that it is psychoactive, something about the electricity in the brain, neurohormonal, has lessened my resistance to opening up to ousiders and isolation of the affect of antipsyhcotic. has lessened side effects and I feel great even after such a short time...only drawback is the sleeping thing, maybe some would cal it mania and only slept such a short time...so they say its good fro people doing all nighters, it must be a powerful adaptogen, i feel its affects only after such a short time using it.

Makes me reflect on being considered a schizophrenic for delusions about complimentary medicine, its so obvious this notion is ignorance and neglect of the particular psychiatrists thats word is taken as a reference for future probes into my mental health status as being a labeled person of compulsory treatment.

Things made sense this morning
Blank
Avatar_m_tn
don;t know if rhodiola is safe for pregnancy, people talk about chaste tree as good her b for females and things like breast milk production and regulating periods. I did hear one other, maybe that is Rhodiola since I had read it recently.  Rhodiola ddefinately has a mood enhancing affect for me.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
Anneinside
MN
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Avatar_m_tn
Blank
bbaggins
FL